Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 271, NWS Louisville, KY

May 25, 2006Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 25, 2006, 6:38 PM CDT for Dubois County, Indiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2006, 6:38 PM CDT (23:38 UTC)
Expired
May 25, 2006, 7:00 PM CDT
In force
22 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Dubois County, IN

The radar

The Evansville,IN radar (KVWX), 77 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 1:34 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1538 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 252338
SVRLMK
INC037-260000-
/O.NEW.KLMK.SV.W.0271.060525T2338Z-060526T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
638 PM CDT THU MAY 25 2006

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 700 PM CDT

* AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  JOHNSBURG...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF KYANA BY 650 PM CDT...

TRAVELERS ALONG I-64 ARE IN THE PATH OF THIS STORM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3820 8701 3829 8701 3829 8682 3830 8680
      3830 8669 3825 8669 3825 8679 3824 8680
      3820 8680

$$
CS
1 follow-up statement
000 
WWUS53 KLMK 252356
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
756 PM EDT THU MAY 25 2006

INC037-260006-
/O.EXP.KLMK.SV.W.0271.000000T0000Z-060526T0000Z/
DUBOIS IN-
656 PM CDT THU MAY 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DUBOIS COUNTY EXPIRES
AT 700 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR
NORTHEASTERN KENTUCKY. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
100 AM CDT FRIDAY MORNING FOR KENTUCKY.

LAT...LON 3820 8701 3829 8701 3829 8682 3830 8680
      3830 8669 3825 8669 3825 8679 3824 8680
      3820 8680

$$

AB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 5:13 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 25, 5:13 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
613 PM EDT THU MAY 25 2006

.MESO UPDATE...
LINE OF SVR STORMS PROGRESSING EWD ACROSS SRN IND...SOME HAD FAIRLY
STRONG LOW/MID LEVEL CIRCULATIONS. BOWING STRUCTURE DETECTED OVER
WASHINGTON COUNTY MOVING INTO CLARK COUNTY MAY PRODUCE LOCALIZED
INTENSE WINDS. LARGE HAIL IS ALSO EXPECTED...HAIL SPIKE ON RECENT
RADAR DATA IN CELL NEAR OWB. STORMS EXPECTED TO CONTINUE
EASTWARD...WITH ADDITIONAL CELLS DEVELOPING FURTHER SW INTO WRN
KY/SRN IL/SE MO. AS A RESULT...NEW TORNADO WATCH WILL BE ISSUED
SHORTLY FOR REMAINDER OF OUR CNTRL KY COUNTIES. LOW LEVEL
SHEAR/HELICITIES ARE MORE THAN SUFFICIENT FOR ISLTD
TORNADOES...ESPECIALLY FROM I-65 WESTWARD BASED ON LATEST
MESOANALYSIS.

CS

&&

.PREV DISCUSSION... (ISSUED 406 PM EDT THU MAY 25 2006)

TORNADO WATCHES NOW IN EFFECT FOR LOCATIONS ROUGHLY ALONG/N OF AN
EVV-LEX LINE. A BROKEN LINE OF SUPERCELLS HAS RAPIDLY DEVELOPED
OVER THE PAST HOUR OR SO FROM SE IL UP INTO CNTRL IN. SOME FAIRLY
LARGE HAIL BEING REPORTED FROM THOSE STORMS. WINDS HAVE BACKED IN
THE LATEST OBSERVATIONS AT HNB/SDF/LEX...INDICATING INCREASING
THREAT FOR ISLTD TORNADOES. FURTHER SW...STORMS HAVING A HARD TIME
DEVELOPING OVER FAR SRN IL INTO SE MO...THOUGH THIS AREA WILL
STILL HAVE TO BE WATCHED FOR ADDTL DEVELOPMENT. ADDITIONAL SCT
CONVECTION OVER WRN/CNTRL TN MAY AFFECT SRN/SE PORTIONS OF THE CWA
LATER ON.

CS

PREV DISCUSSION... (ISSUED 300 PM EDT THU MAY 25 2006)

LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

UPPER LEVEL RIDGING IS FORECAST TO HOLD SWAY THROUGH MUCH OF THE
LONG TERM PERIOD.  DEPARTING SFC FRONTAL BOUNDARY IS FORECAST TO
CONTINUE TO MOVE SOUTHEAST AS SFC RIDGING BUILDS INTO THE OHIO
VALLEY THROUGH THE FIRST PART OF THE HOLIDAY WEEKEND.  IN
GENERAL...MOSTLY SUNNY DAYS AND MOSTLY CLEAR NIGHTS ARE EXPECTED
THROUGH SUNDAY.  ABOVE NORMAL TEMPERATURES ARE EXPECTED THROUGH THE
WEEKEND WITH HIGHS IN THE MID TO UPPER 80S AND OVERNIGHT LOWS IN THE
MID TO UPPER 60S.  BY LATE SUNDAY...LATEST 00Z GFS SHOWS SOME WEAK
FRONTAL BOUNDARY IN THE AREA THAT REMAINS QUASI-STATIONARY FROM
NORTH TO SOUTH ACROSS THE REGION.  PRIND ARE THAT WE SHOULD REMAIN
RATHER DRY THROUGH MONDAY...THEREFORE WE PLAN ON KEEPING A DRY
FORECAST AT THIS POINT.  BY TUESDAY...WE WILL LIKELY SEE DIURNALLY
DRIVEN CONVECTION IN THE AFTERNOON/EVE.  SO WE WILL KEEP CHC POPS IN
FOR TUE THROUGH THU.  TEMPERATURES WILL COOL SLIGHTLY BY EARLY NEXT
WEEK...BUT TEMPS WILL STILL BE ABOVE NORMAL WITH HIGHS IN THE LOW TO
MID 80S AND OVERNIGHT LOWS IN THE MID 60S. -33

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 25, 3:30 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 PM EDT THU MAY 25 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-260830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
430 PM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.

ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA IS IN A MODERATE
RISK FOR SEVERE STORMS THIS AFTERNOON AND TONIGHT.

A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ALONG
AN APPROACHING COLD FRONT. VERY MOIST AND VERY UNSTABLE AIR IS IN
PLACE ACROSS THE REGION. THE PRIMARY SEVERE WEATHER THREAT WILL BE
FOR DAMAGING WINDS AND HAIL...BUT THERE IS THE POTENTIAL FOR
ISOLATED TORNADOES TO DEVELOP AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SLIGHT RISK FOR SEVERE STORMS WILL EXIST FRIDAY MORNING SOUTH OF
THE BLUEGRASS AND WESTERN KENTUCKY PARKWAYS. THIS AREA IS AHEAD OF A
COLD FRONT MOVING THROUGH THE REGION. THE PRIMARY THREAT WILL BE
WIND DAMAGE. THE STORMS WILL END BY EARLY AFTERNOON AS THE FRONT
PUSHES SOUTHEAST OF KENTUCKY.

THUNDERSTORMS ARE FORECAST AGAIN NEXT TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THROUGH THIS EVENING.
SPOTTERS AND EMERGENCY MANAGERS ARE ENCOURAGED TO REPORT ANY
INSTANCES OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE. CALL US...OR USE E-SPOTTER ON OUR WEBSITE TO RELAY
REPORTS.

CS

In the hours before

Local storm report, May 25, 6:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
721 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             2 NW TELL CITY          37.97N 86.78W
05/25/2006  E1.00 INCH       PERRY              IN   LAW ENFORCEMENT

&&

MRC
Special weather statement, May 25, 6:24 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
724 PM EDT THU MAY 25 2006

KYZ033>036-260000-
FRANKLIN-HENRY-SCOTT-SHELBY-
724 PM EDT THU MAY 25 2006

...STRONG STORMS MOVING INTO PARTS OF THE BLUEGRASS REGION...

AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
OWENTON TO 7 MILES NORTH OF SHELBYVILLE TO 6 MILES SOUTHEAST OF
MIDDLETOWN...AND MOVING EAST AT 50 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE HALF INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND
STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH... ARE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL BE...
  NEAR SHELBYVILLE BY 730 PM EDT.
  NEAR FRANKFORT BY 750 PM EDT.

TRAVELERS ON I-64 BETWEEN SIMPSONVILLE AND MIDWAY WILL BE IN THE
PATH OF THESE STORMS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. THESE STORMS ARE PRODUCING VERY FREQUENT
LIGHTNING. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

CS
Local storm report, May 25, 6:26 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
726 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             5 N TELL CITY           38.02N 86.76W
05/25/2006  E1.00 INCH       PERRY              IN   LAW ENFORCEMENT

&&

MRC
Local storm report, May 25, 6:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
730 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             HARDINSBURG             37.78N 86.46W
05/25/2006  E1.00 INCH       BRECKINRIDGE       KY   LAW ENFORCEMENT

&&

MRC
Local storm report, May 25, 6:31 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
731 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             5 N TELL CITY           38.02N 86.76W
05/25/2006  E1.75 INCH       PERRY              IN   TRAINED SPOTTER

&&

MRC
Local storm report, May 25, 6:37 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
737 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND GST     OKOLONA                 38.14N 85.69W
05/25/2006  E60 MPH          JEFFERSON          KY   AMATEUR RADIO

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:29 PM CDTSevere Thunderstorm WarningLMKDubois46 min
May 24, 8:36 PM CDTSevere Thunderstorm WarningLMKOrange39 min
May 25, 4:08 PM CDTTornado WarningLMKDubois37 min
May 25, 4:31 PM CDTSevere Thunderstorm WarningLMKOrange29 min
May 25, 4:46 PM CDTSevere Thunderstorm WarningLMKDubois44 min
May 25, 4:48 PM CDTSevere Thunderstorm WarningLMKWashington42 min
May 25, 4:49 PM CDTSevere Thunderstorm WarningLMKCrawford41 min
May 25, 5:08 PM CDTSevere Thunderstorm WarningLMKClark52 min
May 25, 5:19 PM CDTSevere Thunderstorm WarningLMKPerry41 min
May 25, 5:25 PM CDTSevere Thunderstorm WarningLMKHarrison50 min
May 25, 5:59 PM CDTSevere Thunderstorm WarningLMKPerry46 min
May 25, 6:43 PM CDTSevere Thunderstorm WarningLMKCrawford, Perry62 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.